Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 119, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 28, 2002, 5:19 PM CDT for Ector County, Texas. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2002, 5:19 PM CDT (22:19 UTC)
- Expired
- May 28, 2002, 6:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 41 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:37 PM CDT | Hail 0.88 | Goldsmith, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 5:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2056 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 696 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 282219 SVRMAF TXC135-282315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 519 PM CDT TUE MAY 28 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ECTOR COUNTY IN WEST TEXAS * UNTIL 615 PM CDT * AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTH OF PENWELL...OR ABOUT 15 MILES EAST OF MONAHANS...MOVING NORTHEAST AT 15 MPH. OTHER SEVERE THUNDERSTORMS WERE LOCATED FROM NEAR GOLDSMITH TO 5 MILES WEST OF PENWELL...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... ODESSA...PENWELL...WEST ODESSA AND GOLDSMITH HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 65 MPH CAN BE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. LAT...LON 3165 10273 3167 10237 3201 10236 3198 10276
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:28 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 28, 3:28 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 328 PM CDT TUE MAY 28 2002 KMAF MORNING SOUNDING SHOWS A PWAT AROUND ONE INCH ALONG WITH 700- 500MB LAPSE RATES AROUND 9C/KM. WEAK BUT MOIST (KMAF 12Z 850MB DEW POINT OF 17C) LOW-LEVEL EASTERLY FLOW NOTED ACROSS THE AREA IS HELPING CU DEVELOPMENT FROM THE GUADALUPE MOUNTAINS SOUTH INTO THE BIG BEND. LOW CLOUDS HAVE BEEN SLOW TO ERODE OVER THE NORTHEASTERN ZONES...BUT CLEARING NOTED OVER THE LOW ROLLING PLAINS IS HEADED OUR WAY. KMAF 88-D ALSO SHOWING A SW TO NE ORIENTED BOUNDARY FROM CENTRAL GLASSCOCK COUNTY INTO SOUTHERN ECTOR COUNTY. SHORT TERM CONCERNS INCLUDE ANOTHER ROUND OF CONVECTION FOR THE CWA. HIGH-BASED SHOWERS/THUNDERSTORMS OVER THE MOUNTAINS WILL DRIFT INTO THE PLAINS ENCOUNTERING AN UNSTABLE ENVIRONMENT. META SUGGESTS CAPES IN THE 2000-2500 J/KG RANGE WITH LI/S OF -4 TO -7 OVER OUR EASTERN ZONES. SWODY1 HAS MUCH OF OUR CENTRAL AND EASTERN ZONES IN A SLIGHT RISK AND SEE NO REASON TO ARGUE. MAIN THREATS WILL BE HAIL AND WINDS ALTHOUGH WILL HAVE TO MONITOR AREAS GENERALLY THIS AREA FOR FLOODING AS A FEW LOCATIONS YESTERDAY RECEIVED AS MUCH AS 1.5 INCHES OF RAIN. LOW-LEVEL MOISTURE REMAINS OVER THE AREA TOMORROW AS UPPER HIGH BUILDS OVER THE GREAT BASIN AND MID-LEVEL FLOW BECOMES NLY. WILL KEEP ISOLATED POPS IN THE FORECAST FOR MOST ZONES WED AND THU WITH ADEQUATE LOW-LEVEL MOISTURE AND DECENT MID-LEVEL LAPSE RATES. ABOVE MENTIONED UPPER HIGH SHIFTS E INTO THE PLAINS FRI AND SAT MID-LEVEL TEMPS WILL WARM IN RESPONSE. AM A LITTLE CONCERNED THAT WITH LOW-LEVEL MOISTURE HANGING AROUND ISOLATED STORMS MAY FIRE OVER THE DAVIS/BIG BEND MOUNTAINS. WON/T ADD ANY POPS JUST YET BUT THIS IS SOMETHING TO LOOK AT. LONG RANGE MODELS AGREE ON SHIFTING THE UPPER HIGH EAST OF THE AREA MONDAY WITH A LONG WAVE TROUGH OVER THE WESTERN U.S. WE WILL LIKELY SEE AN INCREASE IN HIGH LEVEL SUBTROPICAL MOISTURE BEGINNING MONDAY AND POSSIBLY SOME COOLER MID- LEVEL TEMPS TUESDAY. PRELIMS MAF 63/93/64/94 2222 LSA 62/92/66/93 2222 6R6 66/96/67/97 3223 MRF 57/90/59/91 2223 CNM 60/94/62/97 2111 .MAF... TX...NONE. NM...NONE. PLATT
In the hours before
Special weather statement, May 28, 3:00 PM CDT, 2 hours 19 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT TUE MAY 28 2002 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL MOVE SLOWLY TO THE EAST INTO OKLAHOMA TUESDAY AFTERNOON. THE DRYLINE WILL MOVE EAST AND INTERACT WITH OTHER SURFACE BOUNDARIES TO PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT DURING THE LATE AFTERNOON AND EVENING HOURS FOR AREAS ALONG AND EAST OF A LINE EXTENDING FROM THE GUADALUPE MOUNTAINS SOUTHEAST TO THE BIG BEND. .THREATS... THUNDERSTORMS... A FEW THUNDERSTORMS WILL DEVELOP OVER THE AREA TUESDAY AFTERNOON AND EVENING...ESPECIALLY OVER AREAS ALONG AND EAST OF A LINE EXTENDING FROM THE GUADALUPE MOUNTAINS SOUTHEAST TO THE BIG BEND. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL BE EAST OF A LAMESA...TO ANDREWS...TO MONAHANS...TO SANDERSON LINE. SPOTTER ACTIVATION MAY BE REQUESTED LATER TUESDAY AFTERNOON AND EVENING. 44
Special weather statement, May 28, 4:53 PM CDT, 26 minutes before
NMZ029-033-034-TXZ045-046-050>052-058>063-067>070-074-075-082-290400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 453 PM CDT TUE MAY 28 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH UNTIL 1100 PM CDT TUESDAY EVENING(1000 PM MDT TUESDAY EVENING) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD... LOVING...MARTIN...MIDLAND...PECOS...REAGAN...REEVES...TERRELL... UPTON...WARD AND WINKLER IN SOUTHEAST NEW MEXICO... LEA A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IN ADDITION...LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAINFALL...AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:03 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 42 min |
| May 28, 5:36 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 39 min |
| May 28, 6:13 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 47 min |
| May 28, 6:59 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.